FDA issues safety warning on intragastric balloons for obesity
The FDA has issued a letter warning health care providers about potential adverse events linked to fluid-filled intragastric balloons for the treatment of obesity, including spontaneous hyperinflation and acute pancreatitis.
The agency said it has received dozens of adverse event reports documenting these complications, most of which involved the Orbera Balloon System (Apollo Endosurgery) or the ReShape Balloon System (ReShape Medical), and all of which resulted in premature removal of the devices.
While the cause and incidence of these complications are not known, the FDA recommended that health care providers closely monitor patients treated with these devices and report adverse events to the agency.
Several dozen reports of spontaneous hyperinflation — which involves the fluid-filled balloons overinflating with air or fluid in the patient’s stomach — mostly occurred with the Orbera Balloon System, but also occurred with the ReShape Balloon System, as early as 9 days after device implantation. Symptoms included “intense abdominal pain, swelling of the abdomen (abdominal distension) with or without discomfort, difficulty breathing, and/or vomiting,” according to the letter. “At this moment there is not enough information to determine what is causing the balloon to over-inflate.”
Acute pancreatitis has also been reported in several patients treated with the Orbera and ReShape balloons, “due to the compression of gastrointestinal structures created by the implanted balloons.” It can occur as soon as 3 days after implantation, and its symptoms included severe abdominal and back pain. The devices were removed prematurely in all cases, and four patients were hospitalized.
“To date, the concerns addressed in this letter have only been observed with the use of fluid-filled intragastric balloons and have not been reported for the Obalon Balloon System,” (Obalon Therapeutics), which is air-filled, the FDA noted.
Because labeling on these devices do not address spontaneous over-inflation or acute pancreatitis, health care providers, including ER professionals, may be unaware that symptoms may be related to these complications, according to the letter. Therefore, the FDA recommended that health care providers treating these patients should be aware that such complications can occur throughout the duration of treatment with a fluid-filled balloon.
The agency said it will continue to work with the manufacturers to better understand these complications. – by Adam Leitenberger
FDA. The FDA alerts health care providers about potential risks with fluid-filled intragastric balloons. Accessed February 13, 2017. http://www.fda.gov/MedicalDevices/ResourcesforYou/HealthCareProviders/ucm540655.htm